NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Which stool sample is suitable for Clostridioides difficile testing?

  1. AA dry smear of stool on a tissue
  2. BA stool sample mixed with urine
  3. CA hard, formed stool collected first thing in the morning
  4. DA loose stool that takes the shape of the container
2.Nursing fundamentalsHard

An elderly patient on intravenous fluids becomes breathless, with crackles in the lungs and swollen ankles. What is the most likely problem?

  1. ADehydration
  2. BHypoglycaemia
  3. CNormal response to IV fluids
  4. DFluid overload
3.Infection control & patient safetyMedium

A nurse pours sterile saline into a bowl on a sterile field. Which technique is correct?

  1. ARest the lip of the bottle on the edge of the bowl so that the saline does not splash
  2. BPour from below the level of the field to reduce splashing
  3. CReach across the field to fill the bowl at the far side
  4. DHold the bottle with the label in the palm and pour without touching the bowl
4.Infection control & patient safetyHard

During a power cut in a US hospital, a ventilator must stay powered. Where should it be plugged in?

  1. AInto an extension cord from the corridor
  2. BInto the outlet that is closest to the bed, whatever its color
  3. CInto a red outlet connected to the emergency generator
  4. DInto any white outlet in the room
5.Prioritization & delegationMedium

Which SBAR recommendation is the clearest?

  1. A“I will keep watching him and call again tomorrow.”
  2. B“He seems a bit off tonight, so maybe you could come up and do something about it.”
  3. C“I just wanted to let you know about him.”
  4. D“I would like you to see him within 15 minutes and consider a fluid bolus.”
6.Prioritization & delegationHard

Four stable patients need routine morning care. To reduce the spread of infection, which patient should the nurse visit first?

  1. AA patient with neutropenia after chemotherapy
  2. BA patient with influenza on droplet precautions
  3. CA patient with an MRSA wound infection
  4. DA patient with C. difficile diarrhea
7.Clinical nursingMedium

A patient with type 2 diabetes is acutely unwell, very dehydrated and has a blood glucose of 40 mmol/L without significant ketones. What is the most likely diagnosis?

  1. ADiabetes insipidus
  2. BHypoglycaemia
  3. CHyperosmolar hyperglycaemic state
  4. DDiabetic ketoacidosis with dehydration
8.Clinical nursingHard

A patient has sudden, severe "tearing" chest pain going through to the back and a large difference in blood pressure between the arms. What should be suspected?

  1. APericarditis
  2. BAortic dissection
  3. CStable angina
  4. DGastro-oesophageal reflux
9.Lab values & electrolytesMedium

A patient with joint aches has a positive antinuclear antibody (ANA) test. Which statement is correct?

  1. AA positive ANA proves the patient has rheumatoid arthritis
  2. BA positive ANA means the patient has a viral infection
  3. CA positive ANA rules out all other autoimmune diseases
  4. DA positive ANA supports lupus but does not diagnose it alone
10.Lab values & electrolytesHard

Which cerebrospinal fluid (CSF) pattern most strongly suggests bacterial meningitis?

  1. AClear fluid, normal glucose, mildly raised protein, lymphocytes
  2. BClear fluid, high glucose, low protein, many red cells
  3. CClear fluid, normal glucose, normal protein, no white cells
  4. DCloudy fluid, low glucose, high protein, many neutrophils
11.PharmacologyMedium

An IV site is cool, swollen and pale, and the infusion is running slowly. What should the nurse do?

  1. AFlush the cannula forcefully with saline
  2. BStop the infusion, remove the cannula and elevate the limb
  3. CApply a tight bandage over the site
  4. DIncrease the infusion rate to push through and clear the blockage
12.PharmacologyHard

On admission, a patient's home medicine list includes warfarin for atrial fibrillation, but warfarin is not on the admission orders. What should the nurse do?

  1. AAssume the omission is intended and do nothing
  2. BClarify the omission with the prescriber (medication reconciliation)
  3. CTell the patient to stop warfarin permanently
  4. DGive the patient's own warfarin brought from home without an order
13.Med-surg: cardiovascular & respiratoryMedium

Which laboratory test is used to adjust an unfractionated heparin infusion?

  1. AaPTT (or anti-Xa level)
  2. BINR (international normalised ratio)
  3. CSerum fibrinogen level
  4. DD-dimer level
14.Med-surg: cardiovascular & respiratoryHard

A healthcare assistant (unlicensed assistive personnel) reports four observations. Which one needs the nurse's attention first?

  1. AA patient after a PCI asking for a cup of tea
  2. BA patient with COPD whose SpO₂ is 90% on 1 L/min, which is usual for him
  3. CA patient with heart failure who is newly confused, with SpO₂ 89%
  4. DA patient with a DVT whose leg is less swollen today
15.Med-surg: neuro, endocrine & renalMedium

Several hours after a carotid endarterectomy, which finding needs the most urgent action?

  1. AA blood pressure slightly above the baseline
  2. BAn expanding neck swelling with noisy breathing
  3. CA small amount of dried blood on the dressing
  4. DMild pain at the incision site
16.Med-surg: neuro, endocrine & renalHard

The nurse has four patients. Which one needs to be seen first?

  1. AA patient with hypothyroidism asking when to take levothyroxine
  2. BA patient with stable CKD waiting for a renal diet review
  3. CA patient with Parkinson's disease whose next dose is due in two hours
  4. DA patient on insulin for DKA whose potassium is now 2.9 mmol/L
17.Med-surg: GI, perioperative & oncologyMedium

Why is it important to prevent perioperative hypothermia?

  1. AIt increases bleeding, wound infection and heart complications
  2. BIt lowers the risk of pain after surgery
  3. CIt reduces the amount of anaesthetic needed, which is unsafe
  4. DIt makes patients wake up from the anaesthetic too quickly
18.Med-surg: GI, perioperative & oncologyHard

A patient with three fractured ribs is taking shallow breaths because of pain. Why is effective analgesia a priority?

  1. AShallow breathing can lead to atelectasis and pneumonia
  2. BPain relief is only needed for the patient's comfort
  3. CGood analgesia makes rib fractures heal fully within a few days
  4. DRib pain always means the heart is damaged
19.Maternity & obstetric nursingMedium

Lochia with a foul odour on day 3 after birth most likely indicates:

  1. AA uterine infection (endometritis)
  2. BDehydration
  3. CNormal lochia
  4. DA full bladder pressing on the uterus
20.Maternity & obstetric nursingHard

After the membranes rupture, the nurse sees the umbilical cord protruding from the vagina. What is the first action?

  1. ACall for help and lift the presenting part off the cord with a gloved hand
  2. BCover the cord with a dry towel, keep her lying flat and wait for the doctor
  3. CAsk the woman to push with the next contraction
  4. DGently push the cord back into the vagina
21.Pediatric nursingMedium

A child's tonic–clonic seizure has stopped and she is drowsy. What should the nurse do?

  1. AWake her fully every few minutes and ask her to stand up and walk around
  2. BPlace her in the recovery position and monitor airway and breathing
  3. CGive her a drink straight away to prevent dehydration
  4. DLeave her alone in a dark room to sleep it off
22.Pediatric nursingHard

A 7-year-old has a fever, joint pain moving from joint to joint and a new heart murmur, three weeks after a sore throat. What should the nurse suspect?

  1. AKawasaki disease
  2. BGrowing pains
  3. CJuvenile idiopathic arthritis with no link to the sore throat
  4. DAcute rheumatic fever
23.Mental health nursingMedium

A patient who has taken lithium for 3 years reports tiredness, weight gain, feeling cold and constipation. Which problem should be checked?

  1. AHyperthyroidism
  2. BAgranulocytosis
  3. CSerotonin syndrome
  4. DHypothyroidism
24.Mental health nursingHard

A patient says the voices are telling him to hurt his roommate. What should the nurse do first?

  1. AIgnore it, because command hallucinations are common in schizophrenia and patients rarely act on them
  2. BMove the roommate without telling anyone why
  3. CAsk more about what the voices say and whether he feels he must obey, and ensure the safety of others
  4. DTell him the voices are not real and leave
25.Nursing math & unit conversionsMedium
5 ft 4 in1 ft = 12 in1 in = 2.54 cmh = ? cm

Practice exercise (made-up values, not clinical guidance). A patient is 5 ft 4 in tall. Using 1 ft = 12 in and 1 in = 2.54 cm, find the height h in centimetres, to the nearest whole centimetre.

5 ft 4 in1 ft = 12 in1 in = 2.54 cm
h = cm
26.Nursing math & unit conversionsHard
1½ tsp · 4/day · 14 d? × 100 mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1½ tsp of an oral suspension four times a day for 14 days. The suspension comes in 100 mL bottles. Using 1 tsp = 5 mL, how many whole bottles N must be supplied so the course is complete?

1½ tspfour times a day14 days100 mL1 tsp = 5 mL
N =
27.Dosage calculationsMedium
1:10 000ampouleV = ? mL

A prefilled syringe of epinephrine (adrenaline) is labelled 1:10 000 (0.1 mg/mL). The prescription is 1 mg IV in cardiac arrest. What volume V do you give?

1:10 0001 mg
V = mL
28.Dosage calculationsHard
25k units250 mL? mL/h1000 units/h

An infusion contains 25000 units of a drug in 250 mL. The prescription is 1000 units per hour. At what rate R do you set the pump, in mL/h?

25000 units/250 mL1000 units/h
R = mL/h
29.IV infusion ratesMedium
250 mL20 gtt/mL3 h? gtt/min

Infuse 250 mL over 3 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

250 mL3 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
750 mL20 gtt/mL30 gtt/mint = ? h

A drip runs at 30 gtt/min through a set of 20 gtt/mL. There are 750 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

30 gtt/min20 gtt/mL750 mL
t = h
31.Pediatric & critical-care dosingMedium
20 000 units500 mLheparin? mL/h83 kg18 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 20 000 units of heparin in 500 mL. The order is 18 units/kg/h for a patient who weighs 83 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

20 000 units/500 mL18 units/kg/h83 kg
R = mL/h
32.Pediatric & critical-care dosingHard
400 mg250 mLdopamine? mL/h92 kg12 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dopamine 400 mg in 250 mL. The order is 12 mcg/kg/min for a patient who weighs 92 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

400 mg/250 mL12 mcg/kg/min92 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjelly100 mLjuice100 mLtea200 mLice chips200 mLIV infusion100 mL/h × 8 hIV antibiotic1 × 50 mLurine150 mLurine475 mLwound drain150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

jelly: 100 mLjuice: 100 mLtea: 200 mLice chips: 200 mLIV infusion: 100 mL/h × 8 hIV antibiotic: 1 × 50 mLurine: 150 mLurine: 475 mLwound drain: 150 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL350 mL infused120 mL/h20:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 120 mL/h. At 20:30, 350 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL350 mL infused120 mL/h
t = h
35.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: holds on to furniture; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
36.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: rarely moist; activity: bedfast; mobility: no limitation; nutrition: very poor; friction and shear: no apparent problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
37.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 18 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 18 mmol/L
PaCO₂ = mmHg
38.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 21% oxygen shows PaO₂ 76 mmHg (10.1 kPa) and PaCO₂ 40 mmHg (5.3 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 21%PaO₂ 76 mmHg (10.1 kPa)PaCO₂ 40 mmHg (5.3 kPa)
A–a gradient = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVjunctional rhythmnormal sinus rhythmfirst-degree AV blocksinus bradycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1junctional rhythm
  2. 2normal sinus rhythm
  3. 3first-degree AV block
  4. 4sinus bradycardia
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type IIthird-degree (complete) AV blocksecond-degree AV block type I (Wenckebach)2:1 AV block (type undetermined)

Interpret this lead II strip. Which interpretation can you defend from this single strip? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type II
  2. 2third-degree (complete) AV block
  3. 3second-degree AV block type I (Wenckebach)
  4. 42:1 AV block (type undetermined)

3Solutions

1.Nursing fundamentals

Answer: D · A loose stool that takes the shape of the container

Why this is the answer

Only diarrhoeal stool (types 5–7 on the Bristol Stool Chart) is tested for C. difficile. The sample is collected in a clean pot without urine contamination.

Answer

D · A loose stool that takes the shape of the container
2.Nursing fundamentals

Answer: D · Fluid overload

Why this is the answer

Breathlessness, crackles, raised respiratory rate and oedema during IV therapy suggest fluid overload. The nurse should stop or slow the infusion as appropriate, sit the patient up and escalate.

Answer

D · Fluid overload
3.Infection control & patient safety

Answer: D · Hold the bottle with the label in the palm and pour without touching the bowl

Why this is the answer

The nurse pours from a little height without touching the sterile bowl, avoiding splashes that would wet the field. Holding the label in the palm keeps it readable and free of drips.

Answer

D · Hold the bottle with the label in the palm and pour without touching the bowl
4.Infection control & patient safety

Answer: C · Into a red outlet connected to the emergency generator

Why this is the answer

In US hospitals, red outlets are usually connected to the emergency generator. Life-support equipment is plugged into them, and battery backups are checked as part of emergency planning.

Answer

C · Into a red outlet connected to the emergency generator
5.Prioritization & delegation

Answer: D · “I would like you to see him within 15 minutes and consider a fluid bolus.”

Why this is the answer

A good recommendation is specific about the request and the time frame. Vague statements leave the provider unsure how urgent the problem is.

Answer

D · “I would like you to see him within 15 minutes and consider a fluid bolus.”
6.Prioritization & delegation

Answer: A · A patient with neutropenia after chemotherapy

Why this is the answer

When urgency is equal, the nurse cares for the most vulnerable patient first and patients with transmissible infections last. This lowers the risk of carrying organisms to an immunocompromised patient.

Answer

A · A patient with neutropenia after chemotherapy
7.Clinical nursing

Answer: C · Hyperosmolar hyperglycaemic state

Why this is the answer

HHS usually affects people with type 2 diabetes. It develops over days with extreme hyperglycaemia, dehydration and high osmolality, but little ketosis.

Answer

C · Hyperosmolar hyperglycaemic state
8.Clinical nursing

Answer: B · Aortic dissection

Why this is the answer

Aortic dissection classically causes abrupt, tearing pain radiating to the back, with unequal arm pulses or pressures. It is a surgical emergency, and thrombolysis must not be given.

Answer

B · Aortic dissection
9.Lab values & electrolytes

Answer: D · A positive ANA supports lupus but does not diagnose it alone

Why this is the answer

Almost all patients with SLE have a positive ANA, so a negative test makes lupus unlikely. However, many healthy people and patients with other conditions also have a positive ANA, so diagnosis needs the clinical picture and more specific antibodies such as anti-dsDNA.Checked against: ANA (Antinuclear Antibody) Test · MedlinePlus (NIH) (2025)

Answer

D · A positive ANA supports lupus but does not diagnose it alone
10.Lab values & electrolytes

Answer: D · Cloudy fluid, low glucose, high protein, many neutrophils

Why this is the answer

Bacterial meningitis typically gives cloudy CSF with many neutrophils, high protein and low glucose, because bacteria and white cells use glucose. Viral meningitis usually shows lymphocytes with a normal glucose; option C is normal CSF.Checked against: CSF glucose test · MedlinePlus (NIH) (2025); CSF cell count · MedlinePlus (NIH) (2025); CSF total protein · MedlinePlus (NIH) (2025)

Answer

D · Cloudy fluid, low glucose, high protein, many neutrophils
11.Pharmacology

Answer: B · Stop the infusion, remove the cannula and elevate the limb

Why this is the answer

These signs suggest infiltration. The infusion is stopped and the cannula removed, the limb is elevated, and a new cannula is placed elsewhere; vesicant drugs need the extravasation protocol.

Answer

B · Stop the infusion, remove the cannula and elevate the limb
12.Pharmacology

Answer: B · Clarify the omission with the prescriber (medication reconciliation)

Why this is the answer

Medication reconciliation compares the patient's home medicines with current orders to find omissions, duplications and errors. The nurse raises the difference with the prescriber, who decides whether to continue, hold or change the drug.

Answer

B · Clarify the omission with the prescriber (medication reconciliation)
13.Med-surg: cardiovascular & respiratory

Answer: A · aPTT (or anti-Xa level)

Why this is the answer

IV unfractionated heparin has a variable effect and is titrated to the aPTT (or anti-Xa level) according to the prescribed protocol. The platelet count is also checked to detect heparin-induced thrombocytopenia. D-dimer is used to help exclude thrombosis, not to monitor treatment.

Answer

A · aPTT (or anti-Xa level)
14.Med-surg: cardiovascular & respiratory

Answer: C · A patient with heart failure who is newly confused, with SpO₂ 89%

Why this is the answer

New confusion with hypoxaemia suggests acute deterioration and needs immediate assessment. A COPD patient within their usual target range, a request for tea and an improving DVT are not urgent. Delegated observations must be reported and acted on promptly.

Answer

C · A patient with heart failure who is newly confused, with SpO₂ 89%
15.Med-surg: neuro, endocrine & renal

Answer: B · An expanding neck swelling with noisy breathing

Why this is the answer

A neck haematoma after carotid surgery can compress the airway quickly. It needs immediate senior help and may need the wound opened. Neurological checks for new stroke and cranial nerve damage are also part of routine care.

Answer

B · An expanding neck swelling with noisy breathing
16.Med-surg: neuro, endocrine & renal

Answer: D · A patient on insulin for DKA whose potassium is now 2.9 mmol/L

Why this is the answer

Insulin drives potassium into cells, and a potassium of 2.9 mmol/L during DKA treatment can cause life-threatening arrhythmias. The insulin rate and potassium replacement need urgent review under the protocol. The other patients are stable.

Answer

D · A patient on insulin for DKA whose potassium is now 2.9 mmol/L
17.Med-surg: GI, perioperative & oncology

Answer: A · It increases bleeding, wound infection and heart complications

Why this is the answer

Even mild hypothermia impairs clotting, increases surgical site infection and cardiac events, and causes shivering and discomfort. Forced-air warming, warmed fluids and covering the patient help prevent it.

Answer

A · It increases bleeding, wound infection and heart complications
18.Med-surg: GI, perioperative & oncology

Answer: A · Shallow breathing can lead to atelectasis and pneumonia

Why this is the answer

Uncontrolled chest wall pain prevents deep breaths and coughing, leading to atelectasis, sputum retention and pneumonia, particularly in older adults. Multimodal analgesia, sometimes with regional blocks, and physiotherapy are used.

Answer

A · Shallow breathing can lead to atelectasis and pneumonia
19.Maternity & obstetric nursing

Answer: A · A uterine infection (endometritis)

Why this is the answer

Foul-smelling lochia, especially with fever, uterine tenderness and tachycardia, suggests endometritis. It should be reported.

Answer

A · A uterine infection (endometritis)
20.Maternity & obstetric nursing

Answer: A · Call for help and lift the presenting part off the cord with a gloved hand

Why this is the answer

Relieve the pressure on the cord by keeping the presenting part off it, call for urgent help and use a knee–chest or head-down position. Do not try to replace the cord; if it is outside, it can be covered with warm, moist saline gauze. Birth is usually expedited.

Answer

A · Call for help and lift the presenting part off the cord with a gloved hand
21.Pediatric nursing

Answer: B · Place her in the recovery position and monitor airway and breathing

Why this is the answer

After a seizure, the child is placed on her side to keep the airway clear and let saliva drain. Breathing, colour and level of response are monitored, and nothing is given by mouth until she is fully alert.

Answer

B · Place her in the recovery position and monitor airway and breathing
22.Pediatric nursing

Answer: D · Acute rheumatic fever

Why this is the answer

Acute rheumatic fever follows group A streptococcal pharyngitis and causes migratory polyarthritis, carditis, rashes and chorea. Carditis can lead to rheumatic heart disease. Treating streptococcal sore throats prevents it.

Answer

D · Acute rheumatic fever
23.Mental health nursing

Answer: D · Hypothyroidism

Why this is the answer

Lithium can reduce thyroid hormone production, causing hypothyroidism. Thyroid function is checked regularly, and treatment with levothyroxine allows lithium to be continued if needed.

Answer

D · Hypothyroidism
24.Mental health nursing

Answer: C · Ask more about what the voices say and whether he feels he must obey, and ensure the safety of others

Why this is the answer

Command hallucinations to harm others need immediate assessment of content, intent and ability to resist them. The nurse keeps everyone safe, informs the team and documents the risk.

Answer

C · Ask more about what the voices say and whether he feels he must obey, and ensure the safety of others
25.Nursing math & unit conversions

Answer: h = 163 cm

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Height in inches

5·12 + 4 = 64 in

Inches to centimetres

h = 64·2.54 = 162.6 ≈ 163 cm

Answer

h = 163 cm
26.Nursing math & unit conversions

Answer: N = 5

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Total volume

7.5 mL × 4 × 14 = 420 mL

Bottles

420/100 = 4.2 → N = 5

Answer

N = 5
27.Dosage calculations

Answer: V = 10 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

1:10 000 = 1 g/10000 mL = 0.1 mg/mL

Volume

V = 1/0.1 = 10 mL

Answer

V = 10 mL

US labels now state mg/mL (1 mg/mL = 1:1000; 0.1 mg/mL = 1:10 000). Never give 1 mg/mL epinephrine IV push.

28.Dosage calculations

Answer: R = 10 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

25000/250 = 100 units/mL

Pump rate

R = 1000/100 = 10 mL/h

Answer

R = 10 mL/h
29.IV infusion rates

Answer: R = 28 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

3·60 = 180 min

Drip rate

R = 250·20/180 = 27.78 ≈ 28 gtt/min

Answer

R = 28 gtt/min

At the bedside you round to the nearest whole drop: 28 gtt/min.

30.IV infusion rates

Answer: t = 8.3 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

30·60/20 = 90 mL/h

Time left

t = 750/90 = 8.333 ≈ 8.3 h

Answer

t = 8.3 h
31.Pediatric & critical-care dosing

Answer: R = 37.4 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

18·83 = 1 494 units/h

Concentration

20 000/500 = 40 units/mL

Pump rate

R = 1494/40 = 37.35 ≈ 37.4 mL/h

Answer

R = 37.4 mL/h
32.Pediatric & critical-care dosing

Answer: R = 41.4 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

400 mg = 400 000 mcg
400 000/250 = 1600 mcg/mL

Dose per minute and per hour

12·92 = 1104 mcg/min
1104·60 = 66240 mcg/h

Pump rate

R = 66240/1600 = 41.4 mL/h

Answer

R = 41.4 mL/h
33.IV fluids & fluid balance

Answer: B = 575 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 100 + 200 = 400 mL
ice chips: 200/2 = 100 mL
IV infusion: 100·8 = 800 mL
IV antibiotic: 1·50 = 50 mL
total intake = 1350 mL

Total output

150 + 475 + 150 = 775 mL

Balance

B = 1350 − 775 = 575 mL

Answer

B = 575 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: t = 5.4 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 350 = 650 mL

Time

t = 650/120 = 5.417 ≈ 5.4 h

Answer

t = 5.4 h

That is about 5 h 25 min, so the bag runs out at about 01:55.

35.Clinical assessment scores

Answer: MFS = 50

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 30 + 20 + 0 + 0 = 50

Answer

MFS = 50
36.Clinical assessment scores

Answer: moderate risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: rarely moist → 4
activity: bedfast → 1
mobility: no limitation → 4
nutrition: very poor → 1
friction and shear: no apparent problem → 3

Add

Braden total = 1 + 4 + 1 + 4 + 1 + 3 = 14

Risk level

14 → moderate risk

Answer

moderate risk
37.Arterial blood gas interpretation

Answer: PaCO₂ = 35 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·18 + 8 = 35 mmHg
range: 33–37 mmHg

Answer

PaCO₂ = 35 mmHg
38.Arterial blood gas interpretation

Answer: A–a gradient = 23.73 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.21·713 − 40/0.8 = 149.7 − 50 = 99.73 mmHg

Gradient

A–a = 99.73 − 76 = 23.73 mmHg

Answer

A–a gradient = 23.73 mmHg
39.ECG rhythm strip interpretation

Answer: first-degree AV block

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 20 small boxes, 1500 ÷ 20 ≈ 75 per minute.
2. Rhythm: regular, every R–R is 0.80 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.34 s, constant, longer than 0.20 s.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

first-degree AV block

Answer

first-degree AV block
40.ECG rhythm strip interpretation

Answer: 2:1 AV block (type undetermined)

2:1 AV block: with two P waves for every QRS, no two conducted P waves follow each other, so you cannot see whether the PR would lengthen (type I) or stay constant (type II) before a non-conducted P wave. From one strip it is called a 2:1 AV block; a longer strip or a change in the conduction ratio decides the type. A narrow QRS makes type I more likely and a wide QRS type II, but neither proves it.

Five steps

1. Rate: R–R = 36 small boxes, 1500 ÷ 36 ≈ 42 per minute.
2. Rhythm: regular, every R–R is 1.44 s.
3. P waves: upright and regular (P–P 0.72 s, 83 per minute), two for every QRS.
4. PR interval: constant at 0.16 s in the conducted beats.
5. QRS: 0.10 s, narrow (below 0.12 s).

Why the type stays open

Every second P wave is not conducted, so no two conducted beats follow each other and a lengthening PR could never show.
2:1 AV block (type undetermined)

Answer

2:1 AV block (type undetermined)

A narrow QRS makes type I more likely and a wide QRS type II, but only a longer strip or a change in the conduction ratio decides.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions